Hearing loss and tinnitus are often experienced by cancer survivors who have had chemo therapy treatments. When faced with chemo or radiation therapy as a treatment it is important to consult an audiologist at Worth Hearing and set a baseline with a hearing test. Your oncologist can then work hand in hand with your audiologist to get you the best care during and after chemo or radiation therapy.
Cancer survivors surveyed
Researchers asked 609 cancer survivors to complete questionnaires evaluating their hearing loss, tinnitus, stress symptoms and quality of life. The results indicated 68.6% had chemo induced issues while 31.4% did not. Of those with chemo induced issues, 42.4% reported hearing loss and/or tinnitus.
The test concluded that cancer survivors needed to be evaluated for ototoxicity and receive appropriate interventions including referrals to audiologists and hearing therapists.
Ototoxicity is temporary or permanent damage to the inner ear caused by cancer treatments that may result in hearing loss and/or tinnitus.
Cure with a bite
While most patients don’t associate chemotherapy with hearing loss and tinnitus, it is a very real side effect and more and more physicians are bringing it up to patients immediately as part of their discussions of therapy. A lot of common chemotherapy drugs contain the heavy metal platinum.
Some common chemotherapy drugs, especially those used to treat ovarian, testicular, colon and rectal cancers can cause hearing loss particularly in those patients receiving high dosages.
The drugs that are platinum based damage the sensory hair cells in the inner ear that process sound. The first indication of damage is usually tinnitus.
It is unfortunate, doctors believe, that drugs that are so effective at treating cancer can also cause hearing loss, but they add, hearing loss can be treated, and tinnitus can be managed.
But cancer treatments are ever evolving, and physicians believe treating the whole patient – including hearing loss or tinnitus – helps treat cancer. This evolving philosophy means your doctors communicate with you and with your other doctors to give you the best care before and after chemo or radiation therapy.
Other cancer medications and your ears
There are also several medications that may be taken in larger doses than usual during chemo therapy that contribute to hearing loss risk. They are some antibiotics (taken because of depressed immune system issues), anti-inflammatory drugs, aspirin, diuretics, some heart and blood pressure medications and some anti-nausea medications.
It is important to discuss all issues you may be having with your ears with your treating physician, it is never a good idea to self-diagnosis any medical issue including side effects or hearing loss!
Who is most at risk?
In all the drugs, hearing loss tends to be slow to progress and cumulative. It moves faster and is more apparent in those who already are experiencing hearing loss.
So those at risk are those who already have some hearing loss. Patients under the age of 4 are also at a risk for hearing damage due to chemotherapy. Those who need radiation therapy to the ear, brain, sinuses, nose, throat or behind the cheekbones are at a higher risk.
Patients who receive a combination of treatments are at a higher risk.
Researchers tested the hearing of 67 patients age 8 months to 23 years following chemotherapy and found 61 had some hearing loss. Typically, the hearing areas affected were higher frequency sounds, so adults found the loss less noticeable. Children were at the most risk.
Managing tinnitus and hearing loss with Worth Hearing
Hearing aids, of course, are the best way to manage hearing loss and there are so many different models with varying degrees of technology as well as new advances all the time. The team of professionals at Worth Hearing will help you with hearing devices, adjustments and even let you test drive a few until you find what you like.
A number of other things you can do while undergoing chemotherapy to help with hearing and tinnitus include: avoid loud noises; drink plenty of water because dehydration will make symptoms worse; avoid stress, anxiety and fatigue and use a quiet radio, television or low level noise – like a fan – when trying to rest. This will help you ignore the tinnitus.